Virginia, 2020

Hail in Virginia, June 14, 2020

June 14, 2020 · NWS MRX · 1 event in 1 county or zone

A cool front moved into the Southern Appalachian region producing a few severe thunderstorms that mainly produced pea to nickel sized hail and some limited wind damage in a few spots from Southwest Virginia through Central East Tennessee during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cool front moved into the Southern Appalachian region producing a few severe thunderstorms that mainly produced pea to nickel sized hail and some limited wind damage in a few spots from Southwest Virginia through Central East Tennessee during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 14, 9:12 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 14, 9:12 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1012 AM EDT Sun Jun 14 2020

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

Brought in PoPs across the northern Plateau, NE TN, and SW VA
quicker this morning as well as increased cloud cover from N to S
quicker. Current radar shows a weakening band of convection over
SE KY sinking southward. Lightning is decreasing with this
activity, but CAMS are not initializing it well, and it is
currently much farther S than depicted. Believe that outflow from
this weakening convection will generate new activity from the
northern Plateau east and northeastward by late morning as surface
heating warms temps to near 80 and Td's continue to gradually
creep up to near 60 ahead of the incoming frontal boundary. Deep
layer shear continues to be very marginal at 25-30 kts, but
cooling aloft associated with the approaching upper low from the
OH Valley will bring wet bulb zero heights down to 8500-9000 ft
and allow MLCAPE to build to 1500-2200 J/Kg as surface temps warm
and low-level moisture increases. This will yield fairly
widespread coverage of convection through the afternoon with
isolated severe hail up to quarter size and damaging winds to 60
mph as thermodynamics drive this activity. Increased PoPs to
likely/categorical through the afternoon with the greatest
coverage expected over the east half of the region. The SPC Day 1
Marginal risk seems reasonable for today. Areas that see multiple
episodes of convection could also see localized flooding since
PWATs increase to 1.2 to 1.4 inches leading to heavy rain within
the cores, so WPC has included a Marginal Risk for excessive
rainfall from far E TN through SW VA. High temps remain on track
for today.

RG

&&

.AVIATION...
12Z TAF DISCUSSION.

Main focus will be on the chances for afternoon showers and
thunderstorms. Relatively confident that storms will be in the
area, but much lower confidence on timing of if/when storms may
impact an airport. If a storm does impact an airport it would
likely be for a very brief duration. Fog may be possible overnight
depending on where rain occurs, but certainty is to low to mention
in the TAFs at this time.

ABM

&&

.PREV DISCUSSION...
/ISSUED 245 AM EDT Sun Jun 14 2020/
SHORT TERM... (Today and tonight)...
Early this morning the surface ridge remains in place over us as a
low pressure system approaches the area from the Ohio Valley. Once
again, we could see some patchy fog in the river valleys of
Northeast Tennessee and Southwest Virginia, but widespread fog is
not anticipated at this time.

The main focus of the forecast will be for shower and thunderstorm
activity associated with the approaching low. Latest model guidance
suggests that the center of the system will move southeastward
before stalling out over the Tennessee/Kentucky/Virginia border.
Just ahead of this system a front will try and push through before
slowing down across the Eastern Tennesee Valley. Wherever this front
eventually stalls out will have the best chance for shower and
thunderstorm activity this afternoon. Currently am targeting the
best thunderstorm coverage to be in Northeast Tennessee and
Southwest Virginia closer to the upper low where there will be
better lifting mechanisms for storms to work with.

One of the biggest limiting factors in storms coverage will be the
surface ridge and weak moisture return ahead of this system which
should keep coverage of storms isolated to scattered. There will be
some moderate CAPE around 1000 J/Kg and some weak deep layer shear
of around 20 knots. So model forecast soundings are hinting that the
atmosphere will be capable of some strong to possibly severe
thunderstorms this afternoon...But with limited moisture to work
with there won't be as many storms available to tap into this
environment. Can't rule out a strong to severe storm, but widespread
severe weather is not anticipated.

ABM

LONG TERM...(Monday through Saturday Night)...
The extended range fcst kicks off on Monday morning amidst the
highly amplified omega pattern aloft as troughing prevails out west,
with ridging across the central CONUS, and deep troughing with a
closed H5 low in place across the eastern CONUS. At the surface,
broad high pressure centered over southern Canada will stretch
southward into the central/southern Appalachians, while relative low
pressure prevails beneath the primary H5 trough/low over the Deep
South.  As for closer to home across East TN and southwest VA/NC, a
cold front on the leading edge of the aforementioned high pressure
airmass looks to slide into north GA/AL placing much of the area
amongst nly sfc flow as the upper cyclone rotates nearly overhead.
With that, will continue to carry lower slight chance pops westward
for Monday, ramping up to likely/cat pops further east in closer
proximity to the upper low. Moving forward, still much uncertainty
with regard to when/where this upper low meanders across the
southeast states through much of the week, however at least a little
better consensus centered around some southeastern drifting over
central GA and the Midlands of SC on Tuesday and into Wednesday.
Given this does occur, and as noted yesterday, precipitation chances
could lower for Tuesday as drier nly flow is wrapped across the TN
Valley, not to mention the possibility of some downslope flow.  By
Wednesday, guidance tends to begin slowly lifting the complex
northeast across the Carolinas as the Plains ridge is suppressed
thanks to an approaching/digging Pacific Northwest H5 trough.  Thus,
pops for Tuesday/Wednesday will both feature a west/east gradient
from slight to chance levels respectively.

Moving into Thursday and through Saturday, models tend exhibit
increased uncertainty at this range with the GFS actually favoring
the upper low retrograding back westward atop the region, while the
ECMWF/CMC tend to keep the center of the vortex near the OBX region
of NC.  Beyond that, the system finally opens up and lifts north
across the DelMarVa into Friday as the above noted northwestern
trough advances east with an associated low pressure and cold front
moving into the Upper Midwest.  This front looks to struggle driving
further south as the trough de-amplifies favoring flat ridging
across the TN Valley Friday and Saturday, and thus drier/warmer
weather.

As for temperatures, not much change from what has been noted in
day's past.  Expect below normal levels through Wednesday before a
warming trend kicks in as the upper low and associated moisture
(precip/sky cover) lift northward.  Above normal levels will return
by Thursday, warming slightly through period's end.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             88  62  83  60  82 /  40  20  20  10  30
Knoxville McGhee Tyson Airport, TN  84  59  80  58  80 /  50  20  40  20  30
Oak Ridge, TN                       84  59  80  58  81 /  50  20  30  10  30
Tri Cities Airport, TN              79  56  72  55  73 /  90  60  70  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 14, 1:43 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
243 AM EDT Sun Jun 14 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150645-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
243 AM EDT Sun Jun 14 2020 /143 AM CDT Sun Jun 14 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected on this afternoon,
with the greatest coverage across northeast Tennessee and
southwest Virginia. A few of these thunderstorms could be strong
with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 14, 10:31 AM EST, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
1131 AM EDT Sun Jun 14 2020

VAZ002-005-141630-
Scott VA-Wise VA-
1131 AM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCOTT AND SOUTHERN
WISE COUNTIES AND THE CITY OF NORTON UNTIL 1230 PM EDT...

At 1130 AM EDT, Doppler radar was tracking a strong thunderstorm near
Norton, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norton, Wise, Big Stone Gap, Coeburn, Appalachia, Dungannon, Fort
Blackmore and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3693 8233 3689 8236 3689 8237 3688 8241
      3685 8239 3670 8251 3692 8286 3701 8280
      3701 8278 3703 8276 3703 8275 3704 8274
      3705 8272 3707 8272
TIME...MOT...LOC 1530Z 301DEG 11KT 3697 8273

DH
Special weather statement, Jun 14, 10:42 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
1142 AM EDT Sun Jun 14 2020

VAZ001-005-141645-
Scott VA-Lee VA-
1142 AM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE AND WESTERN
SCOTT COUNTIES UNTIL 1245 PM EDT...

At 1141 AM EDT, Doppler radar was tracking a strong thunderstorm near
Holmes Mill, or 12 miles northeast of Jonesville, moving southeast at
15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pennington Gap, St. Charles, Duffield, Clinchport, Jasper, Dryden and
Pattonsville.

LAT...LON 3687 8285 3685 8285 3681 8278 3683 8275
      3683 8273 3682 8270 3682 8269 3680 8262
      3659 8278 3659 8283 3679 8308 3685 8303
      3685 8301 3686 8299 3687 8291 3689 8288
TIME...MOT...LOC 1541Z 301DEG 11KT 3682 8297

DH
Special weather statement, Jun 14, 10:57 AM EST, 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
1157 AM EDT Sun Jun 14 2020

TNZ015>017-044-VAZ001-005-141700-
Sullivan TN-Washington TN-Hancock TN-Hawkins TN-Scott VA-Lee VA-
1157 AM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN...NORTHEASTERN
HAWKINS...NORTHWESTERN WASHINGTON...NORTHEASTERN HANCOCK...
SOUTHEASTERN LEE AND SOUTHWESTERN SCOTT COUNTIES UNTIL 100 PM EDT...

At 1157 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Jonesville, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kingsport, Rogersville, Surgoinsville, Weber City, Colonial Heights,
Church Hill, Mount Carmel, Bays Mountain Park, Sullivan Gardens and
Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3659 8247 3633 8258 3635 8263 3642 8263
      3641 8270 3640 8271 3640 8273 3639 8274
      3654 8313 3671 8305
TIME...MOT...LOC 1557Z 290DEG 19KT 3661 8301

DH
Special weather statement, Jun 14, 11:08 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
1208 PM EDT Sun Jun 14 2020

VAZ002-006-008-141715-
Washington VA-Wise VA-Russell VA-
1208 PM EDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...EAST CENTRAL WISE AND
CENTRAL WASHINGTON COUNTIES UNTIL 115 PM EDT...

At 1208 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Trammel, or 8 miles east of Wise, moving east at 20
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lebanon, Cleveland Va, Coeburn, Honaker, St. Paul, Castlewood,
Holston, Hansonville and Rosedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3703 8188 3674 8202 3695 8255 3706 8250
      3702 8247 3698 8237 3696 8236 3700 8229
      3699 8225 3704 8217 3704 8212 3705 8210
      3704 8208 3705 8203
TIME...MOT...LOC 1608Z 290DEG 18KT 3701 8243

DH

The radar

The Knoxville radar (KMRX), 62 km away, was scanning. The volume nearest the first event began at 16:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
June 14, 11:14 AM EST
Where
Lee County, 1.8 mi ENE of Blackwater
Measured
1 in hail
Reported by
Public
Coordinates
36.630, -83.020

Dime sized hail was reported across parts of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888493.